Aa
Aa
A
A
A
Close
Avatar universal

Allergic Reaction to Synthroid

I had been trying all kinds of natural things to fight hypothyroidism for about a year and a half and my dr. finally talked me into going on Synthroid.  I went with the name brand, as I had been advised by others that are hypo, and within 3 days had a very serious allergic reaction.  I began to have extreme tissue swelling from my feet working it's way up through the legs and into the hips.  The doctor had me stop the synthroid and put me on a methylprednisolone dose pack.  This helped almost immediately but with 3 days of finishing it up, the tissue swelling came back. This continued to happen and I went through three dosepacks and two 10 day prescriptions of steroids. The swelling has lessened each time and is now down to just my lower legs and ankles.  In the meantime, he put me on Armour Thyroid and I've been on it for about 4 weeks.  He told me at my last appt. that he would refer me to an Endo and when I called the other day they want to refer me to a Rhuematologist instead for the tissue swelling.  I am confused by this because if it was the thyroid issues that caused the problems to begin with shouldn't I see an Endo?   Your opinions would be greatly appreciated.
Also, now that I am no longer on the steroids I am starting to feel really strange, my pulse rate is up all the time, BP is through the roof, I'm exhausted and just feel sore all over.  Also having moments of feeling really hot...that could also be because it's summer and it's been in the upper 90's or because I'm 49 :)  The doc has me taking the Armour 30mg 3x daily, could that just be too large a dose to be starting out with?
5 Responses
Sort by: Helpful Oldest Newest
10389859 tn?1409921868
It can't hurt to see the Rheum. MD, but get copies of the medical records from the doctor who is referring you there so you know why you are going there.  Steroids can cause swelling to your tissue, but that shouldn't be the reason for sending you there.

I would also get another Endo MD.  I also had an allergic reaction to Synthroid, but I immediately went on a different thyroid medication.

Did your Endo. MD order labs for you about a month after changing over to Armour?  He should.  I suggest you always get copies of your labs as well so that you can keep track of things.  But please get another Endo MD.
Helpful - 0
1756321 tn?1547095325
Sounds like you are over medicated.
Helpful - 0
Avatar universal
You are either overmedicated or 90 mg is just too much, too fast for you.  Armour has a relatively high T3 content, and that can cause the symptoms you've mentioned.  Some people have to work up very slowly in dose.

Do you have thyroid labs to post?  If so, please do and include reference ranges from your own lab report; ranges vary lab to lab.

You should talk to your doctor and ask him if you can cut back to a lower dose for a while.

Helpful - 0
Avatar universal
I spoke with a friend who is a pharmacist and when I told her the dosage I was on and that they just started treating me about a month and a half ago, she suggested that I call the pharmacy first and have them verify the hard copy to see if the dosage was correct.  I did and it was, so I then called the dr. office and had the nurse check the notes on the script and it was called in wrong! It should have been one 30mg tablet per day, not 3 per day!  Now that they realized they made the error they have scheduled me to come in for a full thyroid panel, setting up a CT and referred me to an Endo.  If I hadn't mentioned before all of this had been done so far by my GP.
Helpful - 0
Avatar universal
So glad you called and checked on this!  
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.